Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Can my wife be weaned off of Dilaudid when on morphine?

Feb 2016
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1984
Answered : 12517 Questions
Dr. Grief...I guess you get all kinds of "grief" from your name! Anyway, I am a partner of a woman who is 50 and has RA...she is in pain every day. Along with that she has several other health issues - Fibromyalgia, migraines, ganglion cycsts, she's had THREE operations for a Rotator Cuff tear due to the use of the "Stryker Pain" pump and is looking at a fourth because the last Dr. performed a "tenotomy" on her???? She actually wishes that her arm was taken off at times! I feel so very bad for her...I love her. Here's the deal, we live in the State of DE and she is on Medicaid and is dealing with Pain Management. The doctor is going to insert one of those "Medtronic Pain" pumps. I'll let you read this...while I keep name is XXXXXXX and her name is XXXXXXX She takes Morphine Sulfate ER 200mg twice a day and 8 mg of Dilaudid twice a day. They have gone through all the steps up to the insertion. However, the Dr. who is very young, was supposed to "wean" XXXX off of Dilaudid and instead...she thought she had already done this and just refused to "wean" her down to 4 mg, so forth and so on. So, she had to come off "Cold XXXXXXX " The doctor is on vacation and I'm the one who takes the brunt of these stupid physicians not following through with what they say they're going to's horrible. She is still going through withdrawal symptoms and I told her that when the Dr. gets back to tell her that because she threw her into withdrawal by not tapering off, that she is NOW skeptical about having her operate on her to insert the pain pump. The question I want to ask you is...when a doctor knows you are on a medication like "opiate" and she is also on Morphine Sulfate...they STILL need to be weaned off the other medication!!! The Morphine Sulfate will do NOTHING to help her recover from the abrupt removal of Dilaudid. Shouldn't XXXX talk to her Supervisor there and tell him what she did to her...basically, she is telling XXXX that she did one thing and is putting that on her chart when, in fact, she is LYING!!! Please advise...and thank you for listening. Dr. Grief...I need to tell you about something else. XXXX was with a previous Pain Management doctor and then was passed over to another...NURSE. And I am not saying anything is wrong with nurses because a lot of times they are on the ball more than the docs, but this one was also treating XXXX for pain. However, when she was handed over to the Nurse, this person did NOT continue the regimen that XXXX had been on with the doctor and she changed her over to a "WITHDRAWAL" medication??? (clonidine, tramadol), then when XXXX was having tremendous problems with the withdrawal, she REFUSED TO refill her WITHDRAWAL MEDICATIONS!!! There is a lot I can tell you about this whole incident, but the fact is that we ended up reporting her to the DOJ and the case is supposedly being reviewed as we speak. The issue I had with this Nurse is that why the HELL did she put XXXX on WITHDRAWAL medication when she full well knew that XXXX would be on Pain Meds probably the rest of her life???!!! I understand that the doctors are now getting very "uncomfortable" with the whole pain medication ordeal, but some people have CHRONIC issues and basically, the use of pain meds are like Vitamins to a person who has a deficiency. They need them to live a somewhat fulfilling standard of life! XXXX is not "addicted" she is "dependent." If she is lucky enough to go through remission...that would be a God send, but it hasn't happened yet...not to mention that she also has reason to seek legal counsel for the use of the Stryker Pain Pump and for the last surgeon's decision to perform a "tenotomy" on her...her arm is basically is heartbreaking to watch. I retired from DuPont on T&P Disability (scoliosis, spondylosis, degenerative back disease). I was a Chemist and on my feet 99% of the day. I moved to Rehoboth Beach, DE to retire and to tell you the truth, Delaware is SO different from PA with regard to prescriptions, primary doctors, etc. I am disappointed in my choice of region to retire in and it's basically due to the whole Health Care system is so odd. Thanks for listening and I appreciate your time and advise! Regards, XXXXXXX
Posted Thu, 13 Mar 2014 in General Health
Answered by Dr. T Chandrakant 9 hours later
Brief Answer: Try alternative therapy- it works. Detailed Answer: Hi. Gone through the whole history and your elucidate write-up. Regarding your query whether she can be weaned off Dilaudid when on morphine, I personally think that she can be. Regarding your concerns on withdrawal when XXXXXXX is on Tramadol, I would say that Tramadol is an effective pain-killer for moderate to moderately-severe pain. It is frequently used for withdrawal. This is indeed true and difficult to decide when the patient has to be kept under which regimen like withdrawal medication or to continue or increase or change over to other drugs. The treating doctor is better able to judge. With such a history and state of affairs, I would advise to try alternative therapy also. It would be like Acupressure or Acupuncture, Meditation, yoga and so on, whichever is available near you. I hope the patient has no generalized disease as Hypothyroidism, anemia, hypo-proteinemia or Diabetes which hampers the healing process (as inferred from the past history of carpel tunnel syndrome and other problems). I hope this answer will help her to get more relief.
Above answer was peer-reviewed by
Follow-up: Can my wife be weaned off of Dilaudid when on morphine? 10 hours later
Dr. Chandrakant...thank you for your suggestions. I guess my question was more about the manner in which XXXX's doctor is going about managing her pain as she is a "Pain Management" doctor. First of all, this doctor is very young and I question if she has enough experience in this area. I would think that an older doctor would have seen more, had more patients with "chronic pain" issues, have more Pharmacological experience, etc. Here is my real question...since XXXX has been on Morphine Sulfate ER AND Dilaudid, shouldn't the doctor have "weaned" her off of the Dilaudid even though she is taking another pain med. For instance, a person has an ingrown toe nail and has developed a very bad infection. The doctor tells the patient that he may have to amputate the toe, however, first he tries to cure the infection first, then finds a solution to the ingrown nail...he doesn't immediate just hack off the toe. I think that this pain management doctor should have "weaned" her off of the Dilaudid and NOT forced her into withdrawal and expected the other medication (no change in dosage, etc.) to be sufficient to mask the withdrawal symptoms. I questioning her rational for just abruptly stopping the Dilaudid. I know you doctors do not want to talk negatively about their peers, but there are good doctors and bad doctors. You go to a doctor not knowing if he was at the bottom on his class or the top. Patients expect "their" doctor to be brilliant and that just ain't so! Please give me YOUR opinion about whether you feel the doctor should have weaned her off of Dilaudid instead of removing the prescription from her "COLD TURKEY?" Please don't "skirt" the issue by telling her about alternative solutions because #1. Medicaid probably won't approve anything that's gonna cost them money over a long period of time and, #2. She has gone through PT several times and now that the last surgeon performed a tenotomy (cutting the tendon that attaches her bicep to her shoulder) on her rendering her right arm useless (we still don't know why he performed a tenotomy, as he did not mention this at all to her)! Thank you, again and regards, XXXXXXX
Answered by Dr. T Chandrakant 1 hour later
Brief Answer: Weaning off Dilaudid may be needed. Detailed Answer: Hi XXXXXXX Absolutely agree with you. There is nothing about talking negative or positive about other Doctors. We are here to serve you first hand. Well, First of all XXXX is already on Morphine Sulfate ER. Many times the withdrawal of Dilaudid can last only for a few days. If she is having severe symptoms of withdrawal,and has been taking more days to settle, she may need it and withdrawal be planned in a weaning manner. Yes, More experienced Doctor should have handled this issue. Hope XXXX gets a proper withdrawal. It is still advisable to plan the things in a very proper way. Rushing in opinions/ fast actions may blunt the responses on either side. Another possibility just to think is- that particular Doctor might have thought about insertion of "Medtronic Pain" pump and as you said that Doctor had thought she had already done this weaning; which she should have done. I hope this still can be done.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor